internurse.com | The UK's largest online archive of midwifery articles

Advanced search

Abhimanu Lall
British Journal of Midwifery, Vol. 16, Iss. 4, 03 Apr 2008, pp 220 - 223

Neonatal abstinence syndrome (NAS) is the withdrawal response that occurs when an infant is exposed in utero to maternal drugs of addiction. NAS is characterized by irritability, tremors, hypertonicity, tachypnoea, vomiting and diarrhoea. Although NAS is more typically seen in opiate withdrawal, similar symptoms are seen when withdrawing from benzodiazepines, barbiturates and alcohol. The incidence of NAS has been reported as 54%94% of all babies who have been exposed to opiates in utero. Although there are few controlled trials in drug therapy of the infant with NAS, opiates have been proven to be effective in the management of infants with NAS following withdrawal from methadone or other opiod agents. Drug exposure in utero has been shown to reduce the birth weight and head circumference of the affected infant. There are also long-term cognitive and behavioural problems in infants with NAS, making follow-up essential.

Return to article listing

To view this article

information You cannot access this article because you do not have a valid subscription. Please use the options below to create a subscription. If you have any queries about your account please contact our subscriptions department or telephone free 0800 137201 (UK callers only) or +44 (0)1722 716997 for callers outside the UK.

Existing users sign in Personal subscription 24 Hour access Pay per article